Q. Is it possible to get pancreatitis because of Escitalopram?

Answered by
Dr. Muhammad M. Hanif Md.
and medically reviewed by iCliniq medical review team.
Published on Sep 19, 2019

Hi doctor,

My dad is suffering from acute pancreatitis. It started six days ago and he is getting better now but he used to take antidepressants like Escitalopram and Ezeepam and he has been taking these kinds of anxiety medicines from a long time but not continuously but from last six months the usage has increased. He is unable to sleep properly and he is getting restless. He is asking for that medicine but we think that it could be a reason for his sudden acute pancreatitis as alcohol and gallstones are ruled out. Please suggest what should we do.

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hi,

Welcome to icliniq.com.

I have reviewed your query and can understand your concerns. The patient cannot stop the medications at his own. It is always best to inform the treating physician before thinking of changing or stopping medications. There is a specific protocol to taper off Escitalopram. If stopped taking all of a sudden, patient may feel bad side effects.

I would recommend consulting his prescribing psychiatrist for proper evaluation and management. There are other causes that may also be considered before Escitalopram. Parathyroid gland function testing and calcium levels in blood, smoking and other factors also need attention. Escitalopram is not so commonly documented cause of acute pancreatitis. The de-challenge test is done for drugs which are suspected as a cause of pancreatitis. But this is a very rare cause of pancreatitis. So, undue withdrawal can only complicate the situation. His physician can better explain him after having the benefit of physical examination and a detailed hand on access to his medical records.

Also Read Answers From:

Related Questions & Answers


Though I am on Stalopam, I am not getting sleep. What to do?

Query: Hi doctor, I am suffering from insomnia. I have been taking Stalopam for six months, but I am unable to sleep in the night. I had Feliz S Plus before two years, and it worked for me. But, I was advised by my doctor to stop it. What to do now?  Read Full >>


Dr. Manjunadh M Nair
Psychologist Counsellor

Answer: Hi, Welcome to icliniq.com. I understand your concern. Escitalopram may not help you to sleep since it does not have much sedative property. Feliz plus has Clonazepam in it, which will aid in sleep, but is not recommended long term. Since you have not mentioned any other symptoms regarding the presc...  Read Full

Can skipping Lexapro tablets cause suicidal thoughts?

Query: Hello doctor, I have taken antidepressants, in particular, Lexapro 20/10 mg for about five years for Generalized Anxiety Disorder. Unfortunately, I had stopped taking the anti-depressants cold turkey for about a month and a half due to negligence on my part. During the month and a half, I only expe...  Read Full >>


Dr. Aditya Gupta
Psychiatrist

Answer: Hello, Welcome to icliniq.com.  It is unlikely for Lexapro (Escitalopram) to cause this symptom, especially when you have been taking it for the last five years. Though there are a few reports of emergent suicidal thoughts as a part of SSRI (selective serotonin reuptake inhibitor) discontinuation ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.